Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What do difficulty swallowing, discolored sputum sore throat and chills indicate?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2763 Questions

default
Posted on Tue, 22 May 2018 in Ear, Nose and Throat Problems
Question: Temperature 103.1
Very bad sore throat
Difficulty swallowing
Discolored sputum
Chills
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello,

You are pretty sick and I advise you go in to an urgent care clinic now because this may be strep throat. The doctor should swab your throat to do a rapid strep test which is quite accurate, but if it is negative, the swab should be sent for bacterial culture to make sure. While I am cautious about what I prescribe antibiotics for, because of the development of resistant organisms, strep is one you do want to treat with antibiotics because of the risk of developing rheumatic fever/heart disease if untreated.

It could also be influenza if you are having coughing too. Flu is a viral illness so antibiotics won't help, but it can be risky so you should be checked.

Another possibility, if you are having a lot of coughing in addition to the sore throat is pneumonia, which can also give a high fever. The doctor should listen to your chest, and if he/she feels pneumonia is a possibility, should get a chest X-ray.

Bacterial bronchitis can give a high fever too, and discolored sputum, but most bronchitis is caused by viruses.

So - because of your high fever/chills and the bad sore throat, I do recommend you go in now.

Many urgent care clinics now are staffed with NP and PAs instead of doctors but there is usually a real doctor on site too, and I recommend you ask to be seen by a real doctor if possible. They have more training.

I hope you are feeling better soon. Please let me know if you have any further questions after you have gone in to be seen.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Lab Tests

Recent questions on  Strep throat

doctor1 MD

I have strep throat . I started amoxicillin yesterday, but it seems the swelling in my throat is worse. Is this to be expected? How soon should the medication kick in?

doctor1 MD

Sore throat with no other symptoms. First 3 days woke up with mild sore throat that went away. Now worse and lasts all day.

doctor1 MD

My son has red spots all over his legs arms n palms of his hand, they don t itch, he doesn t scratch and it seems to fade over time, he is on antibiotics ( penicillin ) for sore throat (suspected Strep Throat ). Can you advise? It s not meningitis as the spots fade when pressed (as per guidance) He was ill on Friday with very high temperature and been on antibiotics since. He s is usual self now playing as usual. But don t no why the spots appeared today?

doctor1 MD

Hi, I have little blood in my saliva/ sputum when i get up on the morning or even when i get up in the evening after a sleep. Had chest pain a few days back, doctor did ECG and normal lung test (stethoscope), said GERD . He is also giving me antibiotics for Strep Throat. Why is there blood ? Am a little worried ? Still have pain in throat

doctor1 MD

I have had a skin irritation on the left side of my torso that mirrors itself from my back to my front - above my waiste to below my sternum. There is no visible sign of anything, but it has the sensation of sunburn - it feels ok unless my skin touches something. It has been going on about 3 weeks. About 2 weeks in to the skin pain, I felt ill and found out I had Strep Throat . Started antibiotics for that yesteday, but no change. Told doctor, he did not think it was shingles . My wife thinks it is a virus of sorts - any thoughts?

doctor1 MD

I was perscribed Amoxicillian to treat a Strep Throat infection, however I was given 30 tablets and I am on dose #6 (3 tablets per day for 10 days) and I have developed a severe headache from constantly spitting out phlegm (all variants... from thick mucuous to clear saliva ). I was wondering if this is normal? Should I continue with my dose #6? My doctor is not available for another 10 hours from now. One final thing, I notice that I am extremely restless while taking this medication . I cannot sleep for more than 15-30 minutes at a time and its very frustrating. I feel that this is negatively impacting my recovery simply due to not getting enough rest.